Ask a doctor

Is my Disfigured Face a "Common" Botox Occurrence? Or the Result of an Inexperienced Injector? (photo)

I had recieved botox for over 2 years and LOVED the results. I recently went to a new injector (a 26 year old LPN) and had 21 units of botox injected. I STRESSED that I wanted no more than 15 units. My results are horrific. I am now being told by the injector that my results a "common" botox side effect and have NOTHING to do with techinique or over use. Please look at my before/after pictures and give an opinion. I will never use botox again if this is "common" rather than from inexperience.

Doctor Answers (12)

This is not a fault of the Botox, but of your injector!

+4

21 units would occur if 0.7cc of 2.5units per 0.1cc dilution was used. This is a "standard" dilution and dose, but your photo does NOT look like either a standard dose or a standard injection pattern result!

If this is a "common" effect that your LPN injector sees, then she should be banned from performing any further injections. BTW, only physicians, PAs (physician's assistants), and RNs are legally allowed to perform injections in most if not all states.

I suspect that you received an over-dosage (improper dilution), but I have never seen this degree of deformity in 10 years of Botox use, so I can't say definitively.

Don't give up on Botox--Give up on that injector! Best wishes! Dr. Tholen


Minneapolis Plastic Surgeon
5.0 out of 5 stars 126 reviews

Inexperience or a "common" occurence from Botox

+3

I have never, ever seen a photo like this from a neurotoxin like Botox or Dysport. I would absolutely disagree that this is common. I have injected Botox for over 20 years and taught many people how to inject. This is absolutely NOT common. This is a result of a poor injector, poor experience, and an incorrect product placement. 21 units is a strange amount as well, but I tend to use about 25 units to treat the glabella area on most people so it's not too many units either. Also, the swelling and bruising and large lump you have are a result of the injector hitting an artery near the edge of the brow. You can ice this to get it to go down some, but there is a lot of blood in there and it's going to take some time to resolve.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Botox problem

+3

The after photo is a bit hard to figure out, but it appears that you have not only a severe bruise but also really lowered brows.  I would disagree that this is a common side effect of Botox.  I have never seen anything like that from Botox or Dysport.  I would tend to blame technique over the amount used in this case.  21 units is not really an excessive amount for the "frowner" muscles. 

Matthew Bridges, MD
Richmond Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

You might also like...

Botox injection by a nurse LPN with complication

+2

The photograph on the right which appears to be the after photograph is not displaying any common side effect. I have never seen such a result from Botox and find it hard to describe anatomically knwoing what muscles are normally targeted. Possibly you have an unusual anatomical disribution of muscles in the glabella region or the technique was not quite correct for you.

let the Botox wear off and see a board-certified dermatologist or plastic surgeon for an evaluation and possible retreatment. You should spend at lesat three if not four months to let it wear off prior to trying it again.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and an undesired result

+2

If you have had Botox injections for over 2 years, you know that this is not a common side effect.  Consult an experienced dermatologist or plastic surgeon for advice.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

A "Common" Botox Occurrence?

+2

Very sorry you are having issues.

I am having trouble seeing the image.

Would it be possible to send another image with better lighting?

Very seldom see a bad result with Botox.

 

Jon E. Mendelsohn, MD
Cincinnati Facial Plastic Surgeon
4.5 out of 5 stars 31 reviews

Please avoid inexperienced injector if at all possible.

+2

This is not really that common.  It also very much looks like your were treated with more BOTOX than you are being told.  21 units is a fairly small dose.  You were really flattened by your treatment.  It is possible to have the treatment rebalanced.  You can research my micro droplet botox treatment to learn how this is done.  This will wear off but it can take months and treatment results like this mess with facial feedback and can cause feeling of dysphoria and depression.  Please stick with physician and surgeon injectors in the core aesthetic specialities: dermatology, plastic surgery, facial plastic surgery, oculoplastic surgery.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Injector error in Botox injections

+1

This is a result that would not be acceptable from an experienced physician who understands the muscular structure of the face and how to inject Botox.  Personally I have never seen something like this.   

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox side effect or inexperienced injector

+1

Dropped eyebrows can happen as a result of incorrect placement of Botox injections. Knowledge of anatomy, proper training and experience are a must for performing cosmetic procedures.  I recommend that cosmetic procedures only be done by board certified dermatologists or plastic surgeons with training and experience in the particular procedure.

If Botox is placed in the frontalis muscle, which elevates the brows, too close to the brows themselves, the result is an unopposed action of the brow depressors (muscles that bring the brows down), like the procerus, corrugators and orbicularis.  

The good news is that Botox does wear off in 2-3 months and you will see gradual improvement as you go along. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox complications

+1
Unfortunately, the after photo is difficult to see. However, let me say that there is no reason for anyone to have Botox injected by an LPN when the country is full of board certified plastic surgeons and dermatologists. I strongly suggest that you see a qualified physician. This is not a common side-effect. Botox complications are certainly more prevalent when the injector is inexperienced and lacks appropriate training.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.